EDWARDS LIFESCIENCES RETROGRADE CORONARY SINUS CARDIOPLEGIA CANNULAE; CATHETER, CANNULA AND TUBING, VASCULAR, CARDIOPULMONARY BYPASS
Back to Search Results |
| Model Number |
RC2012 |
| Medical Device Problem Code |
Material Rupture (1546)
| Health Effect - Clinical Code |
Perforation of Vessels (2135)
| Date of Event |
08/11/2025
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
H11.Additional manufacturer narrative: the device was not returned for evaluation, as it was not confirmed available by the customer.The investigation is still in progress; therefore, a conclusion has yet to be established.A supplemental report will be submitted accordingly upon investigation completion.Edwards will continue to review and monitor all reported events.Trends are monitored on a monthly basis and if action is required, appropriate investigation will be performed.
Event or Problem Description
Per the report received from france, a rc2012 retrograde cannula, experienced a balloon rupture during coronary sinus perfusion, approximately 14 minutes after clamping, in the context of an aortic valve replacement procedure.Despite pressure monitoring indicating normal levels, the balloon burst unexpectedly, resulting in a visible hernia and puncture.This led to the termination of coronary infusion via the affected cannula.The rupture occurred without overpressure and caused a tear in the coronary sinus.The surgeon successfully repaired the damage using glue or sutures, and perfusion of the coronaries was resumed using an alternative cannula via direct antegrade access.The patient was reported to be doing well postoperatively.
Event or Problem Description
Per the report received from france, the balloon of the retrograde cannula model rc2012 ruptured during coronary sinus perfusion, approximately 14 minutes after clamping, in the context of an aortic valve replacement procedure.The cannula was prepared according to the ifu, and pressure monitoring indicated normal levels.However, the balloon burst unexpectedly, resulting in a visible hernia and hole.This led to the termination of coronary infusion via the affected cannula.The rupture occurred without overpressure and caused a tear in the coronary sinus.The surgeon successfully repaired the damage using glue or sutures, and perfusion of the coronaries was resumed using an alternative cannula via direct antegrade access.The patient was reported to be doing well postoperatively.
Additional Manufacturer Narrative
Information added/updated to section b5 and h6 (investigation findings, and investigations conclusions).Corrected data in section h6 (type of investigation): 4114 (device not returned) replaces 4117 (device not accessible for testing) additional h6 (type of investigation) code: labelling review h11: additional manufacturer narrative: the subject device was not returned for evaluation.However, images were provided for analysis.Customer report of balloon issue was confirmed through the images provided which showed a closeup of the cannula.In one of the images the balloon was noticed to be torn in the proximal side.A dhr review was performed by the supplier and it confirms that the subject lot was manufactured according to specification.There were no non-conformances or deviations associated with this lot.The instructions for use (ifu) have been reviewed and no inadequacies have been identified with regards to warnings, contraindications, and the directions/conditions for the successful use of the device.Based on the information available, the complaint of ruptured balloon was able to be confirmed through image evaluation.A manufacturing defect is unable to confirmed based on the information available since 100% inspection of balloons are performed and each device undergoes leak and flow tests during manufacturing.The balloon burst was most likely not caused by manufacturing defect as it was confirmed during an investigation by the supplier related to the product risk assessment determination.There do not appear to be any systemic factors contributing to these balloon failures.Although a definitive root cause cannot be conclusively determined, the most likely cause is operational factors during use of the device.Balloon bursts can sometimes happen when the balloon is over-inflated, inadvertently introduced to a heat source or popped by a needle during repair.While no manufacturing deficiencies were identified, the supplier performed an awareness communication to operations as a result of this event.An edwards/supplier manufacturing defect has not been confirmed at the time.